South Dakota, 2014

Hail in South Dakota, September 7, 2014

September 7, 2014 · NWS ABR · 2 events in 2 counties and zones

A couple thunderstorms produced large hail ranging from an inch to an inch and a half in and north of Pierre.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple thunderstorms produced large hail ranging from an inch to an inch and a half in and north of Pierre.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 7, 5:42 PM CST, 58 minutes earlier.

Area forecast discussion, Sep 7, 5:42 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SUN SEP 7 2014

.UPDATE...
NO MAJOR CHANGES PLANNED FOR THE CURRENT FORECAST. RADAR INDICATES
A COUPLE OF LIGHT SHOWERS ACROSS CENTRAL SD BUT LOOKING AT AREA
CAMERAS SHOWS NONE OF THESE ARE MAKING IT TO THE GROUND. THEREFORE
KEPT POPS BELOW A PRECIP MENTION FOR THE NEXT FEW HOURS. DROPPED
OVERNIGHT LOWS A COUPLE OF DEGREES...MAINLY ACROSS THE NORTH WHERE
CLOUD COVER SHOULD BE LIMITED TONIGHT.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

THE MAIN CHALLENGES WITH THIS FORECAST PACKAGE REVOLVE AROUND THE
EJECTING LOW PRESSURE SYSTEM TUESDAY AND TUESDAY NIGHT...

FOR TONIGHT...A FEW THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP
ACROSS CENTRAL SOUTH DAKOTA MAINLY DRIVEN BY MOISTURE CONVERGENCE
ON THE NOSE OF A 30-40 KT LOW LEVEL JET. REMOVED PRECIPITATION
CHANCES PRIOR TO 03Z AS THE LOW LEVEL JET DOESN'T DEVELOP IN
EARNEST UNTIL THIS TIME. LIMITED INSTABILITY SHOULD TEMPER THE
OVERALL SEVERE THREAT HOWEVER SMALL HAIL IS POSSIBLE IN THE
STRONGEST CORES. THIS ACTIVITY SHOULD BE MAINTAINED BY A
NOCTURNALLY DRIVEN LOW LEVEL JET THROUGH MONDAY MORNING...HOWEVER
SHOULD EVENTUALLY TURN SOUTHEAST ALONG MEAN-FLOW VECTORS TOWARD
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.

MONDAY SHOULD BE THE WARMEST DAY OF THE PERIOD WITH 850 MB
TEMPERATURES RANGING FROM 20 C ACROSS NORTHEAST SOUTH DAKOTA TO 25
C ACROSS CENTRAL SOUTH DAKOTA. SUNSHINE AND GOOD MIXING SHOULD
ALLOW TEMPERATURES TO APPROACH 90 F ACROSS CENTRAL SOUTH DAKOTA.

THE FORECAST BECOMES CHALLENGING ON TUESDAY. A SIGNIFICANT
SHORTWAVE EMBEDDED IN THE MEAN FLOW MOVES THROUGH THE UPPER
MIDWEST AND CYCLOGENESIS ENSUES ACROSS NEBRASKA. THERE WILL LIKELY
BE A TIGHTENING THERMAL GRADIENT ACROSS SOUTH DAKOTA WHICH MAKES
THE HIGH TEMPERATURE FORECAST VERY TRICKY ON TUESDAY. HIGH
TEMPERATURES ACROSS NORTHERN SOUTH DAKOTA MAY VERY WELL NEED TO BE
ADJUSTED DOWNWARDS. AREAS OF PRECIPITATION WILL DEVELOP ALONG THE
BAROCLINIC ZONE ON TUESDAY WITH THE ARRIVAL OF SIGNIFICANT JET
SUPPORT. RESIDUAL ELEVATED INSTABILITY SHOULD EXIST...EVEN NORTH
OF THE SURFACE BAROCLINIC ZONE WHICH SUPPORTS THE MENTION OF
THUNDER THROUGH THE DAY. THE SEVERE THREAT WILL BE LIMITED ACROSS
MUCH OF THE STATE...HOWEVER MODERATE DEEP LAYER SHEAR COUPLED WITH
WEAK SURFACE BASED CAPE COULD SUPPORT STRONG STORMS ACROSS FAR
EASTERN SOUTH DAKOTA. WITH THE DRAMATIC INCREASE IN SURFACE AND
UPPER LEVEL MOISTURE...SOME HEAVY RAINFALL IS ALSO POSSIBLE ACROSS
FAR EASTERN SOUTH DAKOTA INTO WESTERN MINNESOTA NORTH OF THE
SURFACE LOW TRACK THROUGH WEDNESDAY MORNING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE MODELS SHOW VERY GOOD AGREEMENT IN THE LONG TERM WITH THE MAIN
WEATHER FEATURES AFFECTING OUR REGION. THE PERIOD BEGINS WITH A
STRONG SURFACE LOW PRESSURE AREA OFF TO OUR SOUTHEAST WITH A LARGE
SURFACE HIGH PRESSURE AREA IN WESTERN CANADA. BETWEEN THESE TWO
FEATURES...MUCH COOLER AIR ALONG WITH STRONG NORTHWEST WINDS WILL
BE THE RULE ACROSS OUR REGION FOR WEDNESDAY AND THURSDAY AS THE
SURFACE HIGH PRESSURE AREA SLIDES SOUTHEAST TOWARDS OUR REGION.
HIGHS WILL BE MOSTLY IN THE 50S ACROSS THE CWA FOR WEDNESDAY
THROUGH FRIDAY.

A LARGE UPPER LEVEL CLOSED LOW PRESSURE CIRCULATION OFF TO OUR
NORTHWEST IN SOUTHERN CANADA WILL DROP SOUTHEAST AND OPEN UP AS IT
MOVES ACROSS OUR REGION FROM WEDNESDAY MORNING INTO FRIDAY
MORNING. WITH SHORT WAVES COMING OFF OF THIS TROUGH ALONG WITH THE
UPPER TROUGH ITSELF...CHANCES OF SHOWERS ARE EXPECTED INTO EARLY
THURSDAY EVENING. THE MAIN ISSUE DURING THIS TIME PERIOD WILL BE
THE COLD TEMPERATURES ON THURSDAY NIGHT ACROSS THE CWA. DEPENDING
ON HOW QUICKLY THE HIGH PRESSURE AREA SETTLES IN ALONG WITH
CLEARING SKIES AND WINDS FALLING OFF...TEMPERATURES SHOULD FALL
INTO THE MID TO UPPER 30S BY FRIDAY MORNING. SOME AREAS COULD FALL
EVEN LOWER IF THE CONDITIONS ARE RIGHT AND WINDS FALL OFF ENOUGH
UNDER THE CLEAR SKIES. THIS SURFACE HIGH PRESSURE AREA WILL PUSH
EAST FRIDAY NIGHT THROUGH SATURDAY. THUS...EXPECT WARMER AIR TO
RETURN ON THE SOUTH WINDS. ANOTHER FRONT MOVING IN FROM THE
NORTHWEST WILL BRING BACK SOME CHANCES OF SHOWERS AND STORMS FOR
SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT ALL SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TVT
LONG TERM...MOHR
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 7, 3:16 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT SUN SEP 7 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT SUN SEP 7 2014 /316 AM MDT SUN SEP 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR LOCATIONS SOUTH OF HIGHWAY
212 TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT
FOR MOST LOCATIONS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

A SIGNIFICANT COOL DOWN IS EXPECTED BY THE END OF THE WEEK WITH
LOW TEMPERATURES IN THE 30S POSSIBLE BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, Sep 7, 6:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SUN SEP 7 2014

SDZ033>035-080115-
HUGHES-STANLEY-SULLY-
725 PM CDT SUN SEP 7 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
STANLEY...NORTHWESTERN HUGHES AND SOUTHWESTERN SULLY COUNTIES UNTIL
815 PM CDT/715 PM MDT/...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHANTLER CREEK REC AREA...OR 12 MILES
NORTHWEST OF FORT PIERRE...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE OAHE MISSION REC AREA...WEST
SHORE REC AREA...COW CREEK REC AREA...FORT PIERRE...SPRING CREEK REC
AREA...OKOBOJO CREEK REC AREA...OVERLOOK REC AREA...PIERRE AND GREY
GOOSE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4473 10038 4436 10013 4429 10070 4451 10083
TIME...MOT...LOC 0025Z 249DEG 24KT 4445 10059

WISE

The radar

The Aberdeen radar (KABR), 179 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sully

When
September 7, 6:40 PM CST
Where
Sully County, 5.67 mi SSE of Okobojo
Measured
1.5 in hail
Reported by
Public
Coordinates
44.580, -100.320

Hail, Hughes

When
September 7, 7:50 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
1 in hail
Reported by
Public
Coordinates
44.370, -100.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543503, 543504.